Georgia, 2012

Coastal Flood in Georgia, May 7, 2012

May 7, 2012 · NWS CHS · 1 event in 1 county or zone

Lingering influences from the recent full moon and moderate onshore winds produced elevated tide levels across the coastal region of Southeast Georgia.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Lingering influences from the recent full moon and moderate onshore winds produced elevated tide levels across the coastal region of Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 7, 9:28 PM EST, 16 minutes earlier.

Area forecast discussion, May 7, 9:28 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1028 PM EDT MON MAY 7 2012

.SYNOPSIS...
HIGH PRESSURE WILL EXTEND SOUTH FROM OFF THE NEW ENGLAND COAST
THROUGH WEDNESDAY. A COLD FRONT WILL DISSIPATE SOUTH OF THE REGION
THROUGH TONIGHT. A COLD FRONT IS EXPECTED TO MOVE THROUGH FROM THE
WEST WEDNESDAY NIGHT FOLLOWED BY HIGH PRESSURE INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
NEARLY ALL OF THE PRECIPITATION HAS DISSIPATED ACROSS THE AREA.
CANNOT RULE OUT A FEW SHOWERS OVERNIGHT FROM ALONG THE SAVANNAH
RIVER AND POINTS SOUTH...BUT THINK THAT MOST LOCALS WILL STAY DRY
AS DEPICTED BY LATEST HRRR AND CHS WRF. LOW TEMPERATURES LOOK ON
TRACK AND ONLY MADE SOME MINOR ADJUSTMENTS TO HOURLY TEMPERATURES
THIS EVENING BASED ON CURRENT READINGS. WITH FAIRLY DEEP MOISTURE
IN PLACE...ESPECIALLY ACROSS GEORGIA ZONES...MAINTAINED QUITE A
BIT OF CLOUD COVER TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE
SAVANNAH RIVER.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE NORTHEAST OF THE REGION WILL WEAKEN AND SHIFT
NORTHEAST ON TUESDAY. THE LOW-LEVEL FLOW WILL REMAIN ONSHORE OVER
SOUTHEAST GA...AND EVENTUALLY BECOME ONSHORE OVER SOUTHERN SC DURING
THE AFTERNOON. LOW-LEVEL INSTABILITY AND LIFTED INDICES WILL BE
GREATER ACROSS SOUTHEAST GA FOR MUCH OF THE DAY...ALONG WITH GREATER
PRECIPITABLE WATER CONTENT. SCATTERED SHOWERS AND THUNDERSTORMS ARE
AGAIN EXPECTED TO DEVELOP ON TUESDAY WITH THE GREATEST COVERAGE OVER
SOUTHEAST GA. WE MAINTAINED A SIMILAR POP SCHEME TO WHAT WE HAVE
TODAY DUE TO A RELATIVELY MINOR CHANGE IN PATTERN. HIGH TEMPS AGAIN
ONLY EXPECTED TO REACH THE LOWER 80S DUE TO EXTENSIVE LOW-LEVEL
CLOUDINESS.

BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
AS A COLD FRONT EVENTUALLY PUSHES THROUGH THE AREA. ALTHOUGH WE ARE
NOT SEEING MUCH IN THE WAY OF SHORTWAVE ENERGY MOVING THROUGH...
SOME UPPER JET COUPLING COMBINED WITH A JUICY LOW-LEVEL AIRMASS AND
COOLING TEMPS ALOFT WILL CREATE AN ENVIRONMENT MORE CONDUCIVE TO
CONVECTION. THE APPROACH OF THE COLD FRONT ITSELF WILL FURTHER
ENHANCE PRECIPITATION COVERAGE...SO WE HAVE POPS INCREASING INTO THE
LIKELY RANGE DURING THE AFTERNOON. THERE STILL LOOKS TO BE SOME
SEVERE WEATHER POTENTIAL GIVEN LIFTED INDICES DROPPING BELOW -4C AND
CAPES AROUND 1500 J/KG...ALONG WITH 20-25 M2/S2 OF 0-4 KM BULK
SHEAR. WILL DEFER TO THE OVERNIGHT SHIFT BEFORE ADDING TO THE
HAZARDOUS WEATHER OUTLOOK SINCE A NEW OUTLOOK WILL THEN BE AVAILABLE
FROM THE STORM PREDICTION CENTER.

THE FRONT SHOULD PUSH THROUGH WEDNESDAY NIGHT WITH DRYING WEATHER
FOR THURSDAY. DUE TO DOWNSLOPE FLOW...TEMPS ON THURSDAY WILL STILL
BE IN THE LOWER 80S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SURFACE HIGH PRESSURE TO DOMINATE THROUGH THE END OF THE WEEK...WITH
DRY CONDITIONS AND TEMPERATURES MAINLY BELOW NORMAL. THERE COULD BE
SOME SHOWERS SATURDAY PUSHING ASHORE AS THE HIGH TRANSITIONS OFF THE
MID ATLANTIC COAST BUT TOO EARLY TO INCLUDE MENTION. HAVE LOW RAIN
CHANCES FOR SUNDAY AS DEEPER MOISTURE LOOKS TO BEGIN MOVING IN AHEAD
OF A COLD FRONT TO THE WEST AND POSSIBLE LOW PRESSURE IN THE GULF OF
MEXICO.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
TOUGH FORECAST FOR KCHS AND ESPECIALLY KSAV OVERNIGHT AND INTO
EARLY TUESDAY MORNING.

FOR KSAV...ALREADY HAD A BRIEF PERIOD OF MVFR CIGS THIS EVENING
AND EVEN THOUGH THE LOW CEILINGS HAVE SCATTERED OUT FOR THE TIME
BEING...NEARBY OBSERVATIONS OF MVFR CIGS AND MODEL DATA SHOWING
DEEP MOISTURE IN PLACE WITH AN ONSHORE FLOW LIKELY TO RESULT IN
PERIODS OF MVFR CIGS OFF AND ON ALL NIGHT AND INTO TUESDAY
MORNING. THE MOST LIKELY PERIOD OF MVFR CIGS AS WELL AS SOME MVFR
VSBY AT KSAV WILL BE FROM ABOUT 09Z THROUGH 13Z. CANNOT RULE OUT
IFR CIGS...BUT AT THIS TIME DO NOT HAVE ENOUGH CONFIDENCE IN THIS
OCCURRING TO INCLUDE IT IN THE FORECAST. IT IS ALSO POSSIBLE THAT
THE THREAT FOR MVFR CIGS COULD LAST UNTIL 14 OR PERHAPS EVEN
15Z...ALTHOUGH AT THE PRESENT TIME THE CHANCES OF THIS OCCURRING
SEEM QUITE LOW.

FOR KCHS...FEEL THAT VFR CONDITIONS WILL PREVAIL THROUGH 00Z
WEDNESDAY. HOWEVER...THERE IS SOME POTENTIAL FOR MVFR CIGS MAINLY LATE
TONIGHT/EARLY TUESDAY. IF SKIES WERE TO BECOME CLEAR OR PARTLY
CLOUDY FOR A TIME TONIGHT THERE WOULD ALSO BE A THREAT FOR SOME
MVFR VSBYS. AT THE PRESENT TIME FEEL THE CHANCE OF EITHER OF THIS
OCCURRING IS TOO LOW TO INCLUDE IN THE FORECAST.

EXTENDED AVIATION OUTLOOK...MVFR CONDS POSSIBLE EARLY TUE/WED DUE
TO LOW CLOUDS/FOG. GOOD POSSIBILITY OF SHOWERS/THUNDERSTORMS BY
WEDNESDAY AFTERNOON INTO THE EARLY EVENING IN ASSOCIATION WITH A
COLD FRONT.

&&

.MARINE...
EVEN THOUGH THERE WAS A SURGE IN WINDS ACROSS SOME OF THE SOUTH
CAROLINA WATERS EARLIER THIS EVENING...THE WINDS HAVE BACKED OFF
SOME AND WIND AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY THRESHOLDS THROUGH THE NIGHT. MODERATE ONSHORE WINDS
WILL PERSIST TONIGHT. SEAS WILL RANGE 2-4 NEARSHORE WATERS AND
4-5 FT OFFSHORE WATERS.

TUESDAY THROUGH SATURDAY...ATLANTIC HIGH PRESSURE THROUGH WEDNESDAY
WITH A COLD FRONT TO PUSH THROUGH WEDNESDAY NIGHT. HIGH PRESSURE IS
THEN EXPECTED THROUGH THE END OF THE WEEK. ALTHOUGH THERE WILL BE A
SURGE IN WINDS ASSOCIATED WITH THE FRONT...CONDITIONS ARE EXPECTED
TO REMAIN BELOW ADVISORY LEVELS THROUGH THE PERIOD.

&&

.TIDES/COASTAL FLOODING...
LATE THIS EVENING TIDES ARE MAXING OUT NEAR 8.0 FEET AT CHARLESTON
AND AROUND 9.9 FEET AT FORT PULASKI. WILL CONTINUE WITH THE
COASTAL FLOOD WARNING UNTIL 2 AM...ALTHOUGH THE WARNING WILL
LIKELY BE ABLE TO BE DROPPED EARLY. PLEASE SEE THE LOCAL STORM
REPORTS FOR FLOODING IMPACTS FROM THE HIGH TIDES THIS EVENING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...COASTAL FLOOD WARNING UNTIL 2 AM EDT TUESDAY FOR GAZ117-119-
     139-141.
SC...COASTAL FLOOD WARNING UNTIL 2 AM EDT TUESDAY FOR SCZ048>052.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...MTE
SHORT TERM...JRL
LONG TERM...JRL/RJB
AVIATION...MTE
MARINE...JRL/MTE
TIDES/COASTAL FLOODING...MTE
Hazardous weather outlook, May 7, 6:59 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
759 PM EDT MON MAY 7 2012

GAZ117-119-139-141-SCZ048>052-090000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
759 PM EDT MON MAY 7 2012

...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

COASTAL FLOODING...SHALLOW COASTAL FLOODING IS POSSIBLE ALONG PARTS
OF THE COAST WITH THE HIGH TIDE LATE TUESDAY EVENING. COASTAL
FLOOD ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-
042>045-047-090000-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
759 PM EDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 7, 9:23 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1023 PM EDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HIGH ASTR TIDES  2 NE WILMINGTON ISLAND  32.03N  80.96W
05/07/2012                   CHATHAM            GA   LAW ENFORCEMENT

            SALT WATER WAS REPORTED ON OLD TYBEE ROAD.

&&

EVENT NUMBER CHS1200115

SPR
Local storm report, May 7, 9:25 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1025 PM EDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HIGH ASTR TIDES  4 WNW TYBEE ISLAND      32.03N  80.92W
05/07/2012                   CHATHAM            GA   LAW ENFORCEMENT

            SALT WATER WAS REPORTED ON HIGHWAY 80.

&&

EVENT NUMBER CHS1200116

SPR
Local storm report, May 7, 9:33 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1033 PM EDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HIGH ASTR TIDES  2 ENE ISLE OF PALMS     32.80N  79.76W
05/07/2012                   CHARLESTON         SC   LAW ENFORCEMENT

            THE ISLE OF PALMS POLICE REPORTED SALT WATER ON ROADS
            AT AND NEAR THE INTERSECTION OF WATERWAY BLVD AND 41ST
            AVE.

&&

EVENT NUMBER CHS1200117

SPR

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Coastal Chatham

When
May 7, 9:44 PM EST to 10:44 PM EST
Where
Coastal Chatham forecast zone
Reported by
Public

Highway 80 was closed due to salt water flooding. The report from law enforcement was relayed by a local television station via social media. The tide gage at Fort Pulaski peaked at 9.9 feet mean lower low water at 1018 pm.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384735.